MAUDE Adverse Event Report: STRYKER GMBH 3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING; BIT, DRILL

STRYKER GMBH 3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING; BIT, DRILL
Catalog Number 45-30005S
Medical Device Problem Codes Break (1069); Fracture (1260); Material Deformation (2976); Material Twisted/Bent (2981)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported the drill tip twisted and broke when the bone was hard and force was applied during drill use.A portion of the damaged drill tip is left in the patient.The other drill tip was then used and the procedure continued without problems.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: during visual inspection both k-wire and cannulated drill were found severely deformed and damaged.Both were severely stuck into each other in the deformed condition.The drill was found broken and the remaining flutes were wrapped around the k-wire.Impressions of the drill are clearly visible on the surface of the k-wire which indicates that the internal drill portion came in exact contact with the k-wire prior to the failure and broke due to application of excess torsional force on it while drilling.This is most probably due to the deformation of the k-wire either prior to drilling because the bone could not be hard and excess force applied while inserting the k-wire or during drilling due to misalignment with the drill itself.Furthermore, a hardness test according to rockwell on the returned drill indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to a user related issue.The event was caused due to application of excess force on the device when it was misaligned during usage.If more information becomes available, the case will be reassessed.

Brand Name
3.0MM ASNIS MICRO, CANNULATED DRILL 2.1MM, AO COUPLING
Common Device Name
BIT, DRILL
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19620255
Report Number0008031020-2024-00255
Device Sequence Number12813166
Product Code HTW
UDI-Device Identifier04546540534217
UDI-Public04546540534217
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
B114148
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number45-30005S
Device Lot Number6000104810
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/30/2024
Supplement Date Received by Manufacturer09/04/2024
Initial Report FDA Received Date06/26/2024
Supplement Report FDA Received Date10/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale